Association measures for durations in bivariate hazard rate models

Research output: Contribution to journalArticleAcademicpeer-review

17 Citations (Scopus)


In multivariate hazard rate models, the duration variables are dependent if their unobserved determinants are dependent on each other. This paper derives properties of association measures for these duration variables. Sharp bounds for correlations are derived in the general case as well as in cases in which the bivariate distribution of unobserved heterogeneity belongs to specific families. Similar results are derived for Kendall's tau, which does not depend on the shape of the baseline hazard. The results are useful for empirical analyses, as they can be used to compare the flexibility of different heterogeneity distributions.
Original languageEnglish
Pages (from-to)221-245
Number of pages25
JournalJournal of Econometrics
Issue number2
Publication statusPublished - Aug-1997
Externally publishedYes


  • Bivariate duration models
  • Competing risks
  • Correlation
  • Duration models
  • Kendall's tau

Cite this